INTRODUCTION: Idiopathic thrombocytopenia Purpura (ITP) is a common disorder characterized by isolated thrombocytopenia in the absence of other hematological abnormalities or known causes of thrombocytopenia. It is thought to be the result of an acquired autoimmune disease that results in the destruction of platelets. First line of therapy for ITP is usually glucocorticoids. Other immunosuppressive agents or IV immunoglobulin are often implemented as second line regimens. The synthetic androgen, danazol, has been used successfully in the treatment of refractory cases of ITP. It is thought that danazol reduces the number of Fc receptors on phagocytic cells, leading to decreased platelet clearance. There have been two case reports implicating danazol as a cause of acute pulmonary fibrosis and one report of a patient who developed hypersensitivity pneumonitis while taking danazol. We report the case of a patient with ITP who developed bronchiolitis obliterans with organizing pneumonia (BOOP) while taking danazol.
CASE PRESENTATION: A 64-year-old man presented to the emergency department with a one week history of dyspnea, cough, fevers, and night sweats. Over the preceding six years, he had been treated for ITP with multiple courses of glucocorticoids and IV immunoglobulin. Five months prior to presentation, the patient received four weeks of weekly rituximab infusions. When he failed to respond, the infusions were stopped. Six weeks later he was started on danazol 200 mg orally, three times daily. At the time of presentation, he had been on danazol for three months. In the emergency department, his room air oxygen saturation was 88–90%. Physical exam was significant for diffuse, bilateral crackles. Chest x-ray showed diffuse, bilateral pulmonary infiltrates. He was initially treated with azythromycin and ceftriaxone for presumed community acquired pneumonia. Over the next week, his dyspnea and hypoxia worsened. On hospital day 8 a room air blood gas showed a PaO2 of 43.2. His leukocyte count ranged from 3.7 to 7.0 over the same time period. A CT scan of the chest showed diffuse bilateral pulmonary infiltrates. PFTs showed a moderate restrictive ventilatory defect and a severely reduced DLCO. A bronchoscopy was performed. Fungal, bacterial, and acid fast cultures were negative. Studies for Pneumocystis pneumonia were also negative. Serum HIV, anti-nuclear antibodies, and rheumatoid factor were negative as well. Transbrochial biopsies were consistent with BOOP. After stopping danazol and initiating a slow taper of oral prednisone, the patient's symptoms slowly improved. He was discharged home, where he continued to recover. His PFTs normalized and he was able to discontinue oxygen use. A CT scan 6 months later showed resolution of the pulmonary infiltrates.
DISCUSSIONS: The published safety data on danazol does not include warnings about potential pulmonary side effects. In 1990, L'Huillier et al reported a case of hypersensitivity pneumonitis in a patient who was taking danazol. Since then, there have also been two reported cases of fatal, rapidly progressive pulmonary fibrosis in patients taking danazol. To our knowledge, this is the first reported case of BOOP in a patient taking danazol.
CONCLUSION: While case reports cannot prove causation, physicians should be aware that BOOP, fatal rapidly progressive pulmonary fibrosis, and hypersensitivity pneumonitis have all been associated with danazol use. As with any medication, clinicians should be vigilant in screening for and reporting potential side effects.
DISCLOSURE: Joshua Sill, No Financial Disclosure Information; Product/procedure/technique that is considered research and is NOT yet approved for any purpose. In my case presentation, “A case of Bronchiolitis Obliterans with Organizing Pneumonia in a patient treated with Danazol for Idiopathic Thrombocytopenia Purpura,” I discuss the off-label use of danazol and rituximab for the treatment ofidiopathic thrombocytopenia purpura.